An extension of biconservative timelike hypersurfaces in Einstein space


  • Firooz Pashaie University of Maragheh.



timelike hypersurface, biconservative, Lk-biconservative


A well-known conjecture of Bang-Yen Chen says that the only biharmonic Euclidean submanifolds are minimal ones, which affirmed by himself for surfaces in 3-dimensional Euclidean space, E³. We consider an extended version of Chen conjecture (namely, Lk-conjecture) on Lorentzian hypersurfaces of the pseudo-Euclidean space E⁴₁ (i.e. the Einstein space). The biconservative submanifolds in the Euclidean spaces are submanifolds with conservative stress-energy with respect to the bienergy functional. In this paper, we consider an extended condition (namely, Lk-biconservativity) on non-degenerate timelike hypersurfaces of the Einstein space E⁴₁ . A Lorentzian hypersurface x : M³₁ → E⁴₁ is called Lk-biconservative if the tangent part of L²k x vanishes identically. We show that Lk-biconservativity of a timelike hypersurface of E⁴₁  (with constant kth mean curvature and some additional conditions) implies that its (k + 1) th mean curvature is constant.

Author Biography

Firooz Pashaie, University of Maragheh.

Department of Mathematics, Faculty of Basic Sciences.


K. Akutagawa, and S. Maeta, “Biharmonic properly immersed submanifolds in Euclidean spaces”, Geometriae Dedicata, vol. 164, pp. 351-355, 2013.

L. J. Alias, and N Gürbüz, “An extension of Takahashi theorem for the linearized operators of the higher order mean curvatures”, Geometriae Dedicata, vol. 121, pp. 113-127, 2006.

A. Arvanitoyeorgos, F. Defever, G. Kaimakamis, and B. J. Papantoniou, “Biharmonic Lorentz hypersurfaces in E⁴₁”, Pacific Journal of Mathematics, vol. 229, no. 2, pp. 293-306, 2007.

A. Arvanitoyeorgos, F. Defever, and G. Kaimakamis, “Hypersurfaces in E⁴ s with proper mean curvature vector”, Journal of the Mathematical Society of Japan, vol. 59, no. 3, pp. 797-809, 2007.

B. Y. Chen, Total Mean Curvature and Submanifolds of Finite Type, Singapure: World Scientific Publishing, 2014.

B. Y. Chen, “Some open problems and conjetures on submanifolds of finite type”, Soochow Journal of Mathematics, vol. 17, pp. 169-188, 1991.

F. Defever, “Hypersurfaces of E⁴ satisfying ∆H = λH”, Michigan Mathematical Journal, vol. 44, pp. 355-363, 1997.

F. Defever, “Hypersurfaces of E⁴ with harmonic mean curvature vector”, Mathematische Nachrichten, vol. 196, pp. 61-69, 1998.

I. Dimitrić, “Submanifolds of En with harmonic mean curvature vector”, Bulletin of Institute of Mathematics, Academia sinica. New series, vol. 20, pp. 53-65, 1992.

T. Hasanis, and T. Vlachos, “Hypersurfaces in E⁴ with harmonic mean curvature vector field”, Mathematische Nachrichten, vol. 172, pp. 145-169, 1995.

S. M. B. Kashani,, “On some L1-finite type (hyper)surfaces in Rn+1”, Bulletin of the Korean Mathematical Society, vol. 46, no. 1, pp. 35-43, 2009.

P. Lucas, and H. F. Ramirez-Ospina, “Hypersurfaces in the Lorentz-Minkowski space satisfying Lkψ = Aψ + b”, Geometriae Dedicata, vol. 153, pp. 151-175, 2011.

M. A. Magid, “Lorentzian isoparametric hypersurfaces”, Pacific Journal of Mathematics, vol. 118, no. 1, pp. 165-197, 1985.

F. Pashaie, and A. Mohammadpouri, “Lk-biharmonic spacelike hypersurfaces in Minkowski 4-space E⁴₁", Sahand Communications in Mathematical Analysis, vol. 5, no. 1, pp. 21-30, 2017.

B. O’Neill, Semi-Riemannian Geometry with Applications to Relativity. New York: Academic Press, 1983.

F. Pashaie, and S. M. B. Kashani, “Spacelike hypersurfaces in Riemannian or Lorentzian space forms satisfying Lkx = Ax + b”, Bulletin of the Iranian Mathematical Society, vol. 39, no. 1, pp. 195-213, 2013.

F. Pashaie, and S. M. B. Kashani, “Timelike hypersurfaces in the Lorentzian standard space forms satisfying Lkx = Ax+b”, Mediterranean Journal of Mathematics, vol. 11, no. 2, pp. 755-773, 2014.

A. Z. Petrov, Einstein Spaces. New York: Pergamon Press, 1969.

R. C. Reilly, “Variational properties of functions of the mean curvatures for hypersurfaces in space forms”, Journal of Differential Geometry, vol. 8, no. 3, pp. 465-477, 1973.



How to Cite

F. Pashaie, “An extension of biconservative timelike hypersurfaces in Einstein space”, Proyecciones (Antofagasta, On line), vol. 41, no. 1, pp. 335-351, Jan. 2022.